Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 60, NWS Quad Cities, IA

May 29, 2019Cedar County, Clinton County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2019, 10:09 PM CDT for Cedar County, Clinton County, Jones County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 10:09 PM CDT (03:09 UTC)
Expired
May 29, 2019, 11:15 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, IA, Clinton County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 46 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 29, 7:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
728 PM CDT Wed May 29 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019

18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019

Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.

Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.

Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.

Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.

Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.

Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019

The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm.  Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.

The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 730 PM CDT Wed May 29 2019

Scattered thunderstorms this evening into the overnight hours,
then redeveloping Thursday afternoon. Southeast to south winds
becoming west by Thursday.

&&

.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019

Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.

That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.

Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Thursday morning for Des Moines-Henry
     IA-Lee-Louisa-Muscatine-Scott.

IL...Flash Flood Watch through Thursday morning for Hancock-Henderson-
     Henry IL-McDonough-Mercer-Rock Island-Warren-Whiteside.

MO...Flash Flood Watch through Thursday morning for Clark.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, May 29, 3:29 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CDT Wed May 29 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight risk of severe storms
mainly south of a line from Kirksville, Missouri to Sterling,
Illinois. North of this line there is a marginal risk of severe
storms.

If severe storms develop the primary risks would be damaging winds
and large hail. The most likely time frame would be 7 to Midnight.

Thunderstorms tonight will bring a locally heavy rain and flash
flood risk, due to the incredibly wet soil conditions. A flash
flood watch is in effect until 7 AM Thursday morning for areas
near the Mississippi River, and south of Highway 30.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

While flooding will continue through the period, no significant
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
south of a line from Kirksville, Missouri to Sterling, Illinois.
Rainfall reports over 1 inch and flash flood reports are
appreciated.

Wolf/Ervin

In the hours before

Local storm report, May 29, 9:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      ELY                     41.87N 91.59W
05/29/2019                   LINN               IA   BROADCAST MEDIA

            WATER RUNNING OVER VISTA ROAD JUST WEST OF
            ELY.

&&

PS
Local storm report, May 29, 9:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      SWISHER                 41.85N 91.70W
05/29/2019                   JOHNSON            IA   PUBLIC

            MEDIA RELAYED A REPORT OF FLASH FLOODING ON
            DIVISION STREET IN SWISHER.

&&

DC
Local storm report, May 29, 9:22 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 N GLADSTONE           40.89N 90.95W
05/29/2019                   HENDERSON          IL   LAW ENFORCEMENT

            ROUTE 164 CLOSED DUE TO FLOWING HIGH WATER
            BETWEEN GLADSTONE AND OQUAWKA.

&&

12
Local storm report, May 29, 9:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 N KEITHSBURG          41.12N 90.94W
05/29/2019  M0.25 INCH       MERCER             IL   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND 30 MPH.

&&

DC
Local storm report, May 29, 9:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             STANWOOD                41.89N 91.15W
05/29/2019  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

&&

DC
Local storm report, May 29, 10:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     CLARENCE                41.89N 91.06W
05/29/2019                   CEDAR              IA   LAW ENFORCEMENT

            SEVERAL 3+ INCH TREE BRANCHES DOWN. ALSO
            REPORTS OF POWER OUTAGES.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSpecial Weather StatementDVNBenton37 min
May 29, 7:11 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn49 min
May 29, 7:18 PM CDTTornado WarningDVNIowa42 min
May 29, 7:53 PM CDTTornado WarningDVNIowa, Johnson, Linn52 min
May 29, 8:04 PM CDTTornado Warning Tornado observedDVNIowa22 min
May 29, 8:08 PM CDTTornado WarningDVNIowa, Johnson, Washington52 min
May 29, 8:18 PM CDTFlash Flood WarningDVNBenton, Iowa, Johnson, Linn6 hr
May 29, 8:31 PM CDTTornado WarningDVNJohnson, Linn32 min
May 29, 8:50 PM CDTFlash Flood WarningDVNDes Moines, Lee6 hr
May 29, 9:00 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn75 min
May 29, 9:48 PM CDTFlash Flood WarningDVNDes Moines, Henry, Johnson, Lee, Louisa5 hr
May 29, 10:15 PM CDTFlash Flood WarningDVNCedar, Clinton, Jackson, Jones, Scott6 hr
May 29, 10:31 PM CDTFlash Flood WarningDVNMuscatine, Scott4 hr
May 29, 10:37 PM CDTSevere Thunderstorm WarningDVNClinton53 min
May 30, 3:04 AM CDTAreal Flood WarningDVNDes Moines, Henry, Jefferson, Lee, Louisa, Van Buren and 1 more33 hr
May 29, 7:19 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough41 min
May 29, 7:51 PM CDTFlash Flood WarningDVNHancock, McDonough6 hr
May 29, 11:27 PM CDTSpecial Weather StatementDVNBureau, Henry, Putnam, Whiteside93 min
May 30, 12:00 AM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson90 min
May 30, 5:19 AM CDTRiver Flood WarningDVNWhiteside58 hr
May 30, 9:35 AM CDTRiver Flood WarningDVNStephenson27 hr
May 30, 12:30 PM CDTAreal Flood WarningDVNWhiteside6 hr
May 30, 2:18 PM CDTAreal Flood AdvisoryDVNBureau, Whiteside48 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.